Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Gaylord, MI

October 4, 2002Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 4, 2002, 8:37 PM EDT for Chippewa County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2002, 8:37 PM EDT (00:37 UTC)
Expired
Oct 4, 2002, 9:15 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Chippewa County, MI

The radar

The NCL Michigan radar (KAPX), 173 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 9:10 PM EDTThunderstorm Wind 50 ESault Ste Marie, MINumerous trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

134 
WUUS53 KAPX 050037
SVRAPN
MIC033-050115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
836 PM EDT FRI OCT 4 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 915 PM EDT

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES WEST OF HULBERT...MOVING EAST AT 60  
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  ECKERMAN AROUND 845 PM EDT
  STRONGS AROUND 850 PM EDT
  BAYVIEW CAMPGROUND AROUND 900 PM EDT
  BAY MILLS AROUND 905 PM EDT
  
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH. WINDS
THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4640 8544 4623 8535 4652 8411 4675 8424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:35 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Oct 4, 3:35 PM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
335 PM EDT FRI OCT 4 2002

THANKS TO GRR/DTX/MQT FOR COORDINATION.

INTENSE UPPER LOW WAS LIFTING NE THROUGH THE NORTHERN MS RIVER
VALLEY. A COMPLEX SURFACE SYSTEM WAS ASSOCIATED WITH THIS UPPER
FEATURE...WITH A LEADING CIRCULATION CENTER ADVANCING ACROSS CENTRAL
LAKE SUPERIOR...PULLING A TRAILING COOL FRONT/WIND SHIFT LINE
THROUGH WESTERN COUNTIES OF THE FORECAST AREA. THIS CONVERGENCE LINE
WAS PROVIDING FOCUS FOR A NARROW BAND OF HEAVY RAIN/GUSTY
WINDS...EMBEDDED WITHIN LARGER AREA OF RAIN. MEANWHILE...ANOTHER
SURFACE LOW WAS NOTED OVER NORTH CENTRAL WI...AND THIS FEATURE WAS
PULLING A STRONGER COLD FRONT THROUGH THE NORTHERN MS RIVER VALLEY.

CURRENT TRENDS SUGGEST CATEGORICAL POPS ARE ORDER EARLY ACROSS AT
LEAST CENTRAL/EASTERN COUNTIES OF THE FORECAST AREA.
OTHERWISE...FORECAST CONCERNS WILL SHIFT RAPIDLY IN FAST FLOW
REGIME...FROM HIGH WIND POTENTIAL/CLOUD COVER IN WAKE OF COLD FRONT
TONIGHT...TO POTENTIAL FOR LAKE ENHANCED SHOWERS ACROSS THE NORTH
SATURDAY...TO POPS IN WARM ADVECTION REGIME LATER SATURDAY NIGHT
INTO SUNDAY...TO CONVECTIVE POTENTIAL/STRONG WINDS SUNDAY...TO
POTENTIAL FOR STRONG WINDS/LAKE ENHANCED SHOWERS AGAIN SUNDAY NIGHT
INTO MONDAY.

SURFACE WINDS SHOULD ACTUALLY DIMINISH TEMPORARILY IN THE WAKE OF
THE INITIAL WIND SHIFT EARLY THIS EVENING...THEN WINDS WILL INCREASE
AGAIN BY LATE EVENING AFTER PASSAGE OF UPPER TROUGH AXIS/IN THE WAKE
OF THE SECONDARY COLD FROPA. LACK OF ADVISORY CRITERIA WINDS
UPSTREAM...AND FORECAST WINDS MAINLY NO HIGHER THAN 40 KNOTS
DEEPENING MIXED LAYER IN COLD ADVECTION REGIME SUGGESTS THAT A HIGH
WIND ADVISORY WILL NOT BE NEEDED TONIGHT. HOWEVER...WILL CONTINUE
GALE WARNING IN THE NEARSHORE AREAS...AND WILL FORECAST WINDS 20-30
MPH WITH GUSTS TO 40 MPH OVER LAND AREAS THROUGH PART OF TONIGHT.
THEN...WINDS WILL DIMINISH LATE.

MAY BE TEMPORARY CLEARING IN DRY SLOT THIS EVENING. HOWEVER...HEAD
OF COMMA CLOUD IS PUSHING STEADILY TOWARD THE FORECAST AREA...SO
MOSTLY CLOUDY WILL SUFFICE FOR ALL AREAS.

COMBINATION OF 850 MB TEMPS FALLING TO -2C TO -4C AND PASSAGE OF
SHORTWAVE/ASSOCIATED WEAKENING OF INVERSION JUSTIFIES CONTINUED
CHANCE POPS ACROSS THE NORTH SATURDAY. THEN...WARM ADVECTION WILL
DEVELOP RAPIDLY SATURDAY NIGHT...SO WILL CONTINUE CHANCE POPS ACROSS
N/W COUNTIES OF THE FORECAST AREA. SUNDAY...ANOTHER VIGOROUS UPPER
LOW/ASSOCIATED DEEPENING SURFACE LOW WILL PUSH INTO THE NORTHERN
LAKES...MOISTURE WILL NOT BE NEARLY AS DEEP/WIDESPREAD AS IS THE
CASE WITH THIS AFTERNOONS SYSTEM...BUT AM ISENTROPIC ASCENT/PM
DYNAMIC FORCING WILL BE STRONG ENOUGH TO JUSTIFY LIKELY POPS ACROSS
THE REGION...WITH A MENTION OF THUNDER IN ORDER AS FORCING BRIEFLY
COINCIDES WITH AXIS OF 700-500 MB LAPSE RATES EXCEEDING 6 C/KM.

AFTER STRONG COLD FROPA SUNDAY PM/EVENING...WINDS COULD BECOME
STRONG ENOUGH TO JUSTIFY HIGH WIND ADVISORIES. ALSO...LINGERING
CYCLONIC FLOW...850 MB TEMPS -3C TO -5C (BY 12Z MONDAY)...NW LOW
LEVEL FLOW AND INVERSION HEIGHTS IN THE -10C TO -15C LAYER JUSTIFY
AT LEAST CHANCE POPS FOR RAIN SHOWERS (COULD BE SOME SLEET OR WET
SNOWFLAKES ACROSS THE EASTERN UP...BUT LOOKS A BIT TOO WARM TO
JUSTIFY A MENTION OF MIXED PRECIP)..AND MAY NEED TO BUMP POPS TO
LIKELY IN NW FLOW COUNTIES LATER ON. IN FACT...CANNOT RULE OUT LAKE
ENHANCED THUNDERSTORMS LATER SUNDAY NIGHT INTO MONDAY MORNING.

FAST FLOW REGIME WILL CONTINUE TUESDAY THROUGH FRIDAY...WITH PASSAGE
OF NEXT SURFACE LOW/COLD FRONT BRINGING AT LEAST A CHANCE OF RAIN
TUESDAY. THEN...LATEST MEDIUM RANGE MODELS SUGGEST COMBINATION OF
LINGERING CYCLONIC FLOW/COLD ADVECTION WILL MAY PRODUCE LAKE
ENHANCED SHOWERS (MEDIUM RANGE MODELS AGREE THAT 850 MB TEMPS WILL
FALL INTO THE 0C TO -4C RANGE) INTO THE FIRST PART OF WEDNESDAY.
THEN...WARM ADVECTION REGIME DEVELOPS QUICKLY AGAIN THURSDAY...WITH
ANOTHER CHANCE OF SHOWERS IN ORDER FOR THE ENTIRE FORECAST AREA.
FRIDAY...0Z EXTENDED AVN SUGGESTS THE POTENTIAL FOR A BRIEF DRY
PERIOD...WITH WARMER TEMPS...BEFORE NEXT SYSTEM MOVES INTO THE
REGION. THUS...WILL LEAVE FRIDAY DRY...BUT CONTINUING FAST FLOW MAY
CLOSE THIS RAIN-FREE WINDOW AS WELL...PERHAPS PROMPTING THE ADDITION
OF POPS IN LATER FORECASTS.

.APX...NONE.

ROWLEY
Hazardous weather outlook, Oct 4, 1:00 PM EDT, 7 hours 37 minutes before
MIZ008-015>036-041-042-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
100 PM EDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...

THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHERN LOWER AND
EAST UPPER MICHIGAN DURING THE AFTERNOON AND EARLY EVENING. GREATEST
THREAT FOR SEVERE WEATHER WILL OCCUR SOUTH OF THE STRAIT OF MACKINAC
BETWEEN 2 PM AND 8 PM. WIND GUSTS IN EXCESS OF 70 MPH WILL BE THE
MAIN THREAT...ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS ALSO A
RISK FOR TORNADOES WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTHERN LOWER AND EAST
UPPER MICHIGAN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.  WIND GUSTS OF 30 TO 40 MPH ARE
EXPECTED BEHIND A COLD FRONT FRIDAY EVENING.

LUTZ

In the hours before

Special weather statement, Oct 4, 4:00 PM EDT, 4 hours 37 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI OCT 4 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN AND ROSCOMMON

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHEAST LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
     OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Special weather statement, Oct 4, 4:00 PM EDT, 4 hours 37 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT FRI OCT 4 2002

CORRECTED FOR THE WATCH EXPIRATION TIME

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN AND ROSCOMMON

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHEAST LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
     OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Special weather statement, Oct 4, 5:17 PM EDT, 3 hours 20 minutes before
MIZ008-015>036-041-042-042200-

SPECIAL WEATHER STATEMENT...RETRANSMITTED
NATIONAL WEATHER SERVICE GAYLORD MI
517 PM EDT FRI OCT 4 2002

THE TORNADO WATCH HAS BEEN CANCELLED FOR PORTIONS OF NORTHERN
MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN AND ROSCOMMON

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...CRAWFORD...
     BENZIE...MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET AND
     LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EDT FRIDAY EVENING
FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN NORTHEAST LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
     OGEMAW...ARENAC...GLADWIN AND ALPENA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
Local storm report, Oct 4, 5:52 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
552 PM EDT FRI OCT 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    14 NE GLADWIN             MI   WIND DAMAGE
10/04/02   GLADWIN                        TREES DOWN REPORTED BY
                                          TRAINED SPOTTER

TBA
Special weather statement, Oct 4, 6:05 PM EDT, 2 hours 32 minutes before
MIZ018-023-024-029-030-035-036-041-042-042220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
605 PM EDT FRI OCT 4 2002

TORNADO WATCH 719 HAS BEEN ALLOWED TO EXPIRE FOR THE REMAINDER OF
NORTHERN LOWER MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES

IN NORTHEAST LOWER MICHIGAN
     PRESQUE ISLE...MONTMORENCY...ALCONA...OSCODA...IOSCO...
     OGEMAW...ARENAC...GLADWIN AND ALPENA.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:02 PM EDTSevere Thunderstorm WarningAPXMackinac58 min
Oct 4, 8:30 PM EDTSpecial Marine WarningAPX30 min
Oct 4, 8:30 PM EDTSpecial Marine WarningAPX30 min
Oct 4, 8:37 PM EDTSevere Thunderstorm WarningAPXChippewa38 min
Oct 4, 8:55 PM EDTSpecial Marine WarningAPX50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.